Here's How Hospitals Handle an Overdose Patient
In This Article
What is an Overdose?
An overdose occurs when someone takes more of a drug than is recommended for their condition and physiological tolerance. It is a potentially life-threatening condition.
Overdoses occur with prescription medications, illicit drugs, and alcohol. They can be intentional or accidental.
It’s important to be aware of the risks associated with taking any drug—prescription or otherwise. People who overdose may require emergency medical attention. If you aren’t a medical professional, presume they require immediate medical attention.
If someone is experiencing a suspected overdose, call 911 immediately.
Signs of an Overdose
Signs of an overdose vary depending on the type of drug but can include:
- Shallow, slow, or very rapid breathing
- Excessive sleepiness
- Unresponsiveness or unconsciousness
- Stomach pain
- Nausea and vomiting
- Slurred speech
- Confusion or disorientation
- Gurgled breathing
- Pale skin
Some of these symptoms are potentially fatal and require immediate medical attention.
How Does the Hospital Treat an Overdose?
Healthcare professionals (paramedics, nurses, and doctors) protect the airway, stabilize breathing and circulation, and also stabilize vital signs and then treat the overdose symptoms. This includes identifying the substance that caused the overdose and asking the person or accompanying people about the substance.
They should also ask anyone with them at the time of overdose what drug was used or make an educated guess about the substance based on the symptoms presented.
Treatment may involve administering activated charcoal, which can help to absorb some of the poison. It can also involve giving fluids or medications to help reduce the effects of the poison.
Sometimes, people need to be placed on ventilators to help them breathe. If an opioid or similar drug causes the overdose, a doctor may administer naloxone. This medication reverses the effects of the drug.
In severe cases, people must be admitted to an intensive care unit for further treatment.
Overdose Treatments by Drug
Treatment varies depending on the type of drug used in the overdose. For example:
EMTs and emergency room doctors treat opioid overdoses with naloxone. This medication reverses the effects of the drug. Depending on the opioid, the dose of naloxone may need to be repeated several times.
Benzodiazepine overdose is usually treated by addressing the specific symptoms of the overdose.
For example, the person might be placed on a breathing machine to help with respiratory symptoms. In rare cases, benzo overdose is treated with flumazenil. This medication carries a risk of seizures. However, the sudden reversal of the overdose can cause seizures.
Cocaine overdose is treated by addressing the symptoms of an overdose (elevated heart rate and blood pressure, cardiac instability) and monitoring the heart until the drug is flushed from the body.
Alcohol overdose treatment can include respiratory support, medications, and blood monitoring.
Aspirin and Acetaminophen Overdoses
These common pain and fever medications can be very dangerous. Overdose symptoms can even be life-threatening if specific treatment isn’t provided within several hours.
How Long Do You Stay in the Hospital After an Overdose?
How long someone remains in the hospital after an overdose varies based on their circumstances. Time frames vary based on the future risk of drug use and the level of addiction.
The circumstances of the overdose must also be addressed. Someone who makes a suicide attempt or gesture must have their mental health evaluated and stabilized. However, someone who accidentally took too much of a recreational drug requires other types of evaluation and care.
Time spent in hospital also depends on the medical support someone needs following the overdose. For example, someone who stopped breathing for several minutes might require intensive follow-up care. Someone with milder overdose symptoms won’t need as much attention.
Time spent in the hospital to detox from a drug can range from a few hours to a few months. In most cases, a person moves from emergency care to a treatment facility if recovery requires more than a few days of professional treatment.
What Happens After Overdose Treatment?
Once the initial overdose receives medical attention, the affected person must participate in ongoing treatment. This includes:
- Ongoing therapy
- Medicinal treatment
Additionally, if the person is diagnosed with a substance use disorder (SUD), they’ll need ongoing support to stay drug-free. This may include attending therapy sessions, participating in support groups, and making lifestyle changes. They should also avoid triggers that could lead to a relapse.
Some people need to take medication to help manage their symptoms. Ideally, someone with a SUD will seek treatment before they require overdose treatment.
But for some, an overdose is often the catalyst for someone to seek treatment. They might deny they have a problem with drugs or alcohol up until this point. However, once they need emergency medical attention, they’re forced to admit there’s a problem.
Furthermore, it’s important to seek treatment for any other mental health issues linked to substance abuse, such as depression or anxiety, which may be associated with suicide attempts or ideation.
Short-term treatment after a drug overdose includes:
- Drug detox
Long-term treatment, especially for someone with SUD, includes:
- Ongoing therapy
- Medical treatments
- Family and group therapy
Call to find out how much your insurance will cover
- US Department of Health and Human Services. “Overdose Prevention Strategy.” hhs.gov, September 14, 2021.
- Centers for Disease Control and Prevention. “Overdose Prevention.” CDC.gov, 2019.
- National Library of Medicine. “Overdose: MedlinePlus Medical Encyclopedia.” medlineplus.gov.
- National Library of Medicine. “ER Visits for Drug Overdose May Raise Risk of Later Death.” NIH MedlinePlus Magazine, 2020.
- Centers for Disease Control and Prevention. “Cocaine and Psychostimulant-Involved Overdose Deaths Disproportionately Affect Racial and Ethnic Minority Groups | Drug Overdose | CDC Injury Center.” cdc.gov, 2021.
- National Institute on Alcohol Abuse and Alcoholism. “Understanding the Dangers of Alcohol Overdose | National Institute on Alcohol Abuse and Alcoholism (NIAAA).” nih.gov, 2017.